Discussions By Condition: Medical Errors

Have you been on Lithium for long-term (5 years or more) and then gone off?

Posted In: Medical Errors 1 Replies
  • Posted By: AtlasSHRUGGED
  • May 23, 2009
  • 05:29 PM

I was misdiagnosed for 14 years as being bipolar and was on an aggressive dosage of lithium (900 mgs) all those years. Six years ago, due to the lithium, I developed thyroid disease and was put on levothyroxin. Five years ago, I developed a severe case of post-traumatic stress disorder. Because I was "bipolar", I was additionally put on a number of anti-depressants and anti-psychotics. As my condition got progressively worse and my suicidal ideation increased, dosages were increased and the number of medications increased. For over three years, I was also on Geodon, Effexor (maximum dosage - 375 mgs), and Mirtazapine (Remeron). I remained on this combination of five medications until last August when I was hospitalized. While hospitalized, I was seen by four psychiatrists who said I did not need to be on these additional medications, but also said that I was not bipolar. By November, I was weaned off the lithium completely. By the end of December, my thyroid had returned to normal and I was taken off levothyroxin. I have not been on any kind of medication since. Mentally, I am fine now. But since coming off the lithium in particular, I have experienced a host of physical problems that I have seen a number of doctors and specialists about. Major symptoms have been persistent and constant ringing in my ears, severe headaches (particularly on the right side above my right eye), sore eyes, nausea/upset stomach, sleep problems, neck pain, fatigue, and exhaustion. Initially, due to the ringing in my ears, I was maybe getting 1-3 hours total sleep a night; this has improved to where now I get between 5 -7 hours. But it is interupted sleep and when I "wake" up, my head aches, I am sick to my stomach for several hours, and I do not feel refreshed or rested at all.

During the past five months, I have been seen by Ear/Nose/Throat specialists, optomolgists, neurologists. I have had a number of MRI's done on my brain and neck. They have ruled out alot of what is not the problem (brain tumor, eye degeneration, severe neck injury/damage). Most of the doctors agree that I am physically exhausted and the belief is that even though the amount of time I am sleeping has improved, that I am not achieving "quality, restful" sleep and it is creating the physical symptoms I have. I am soon going to be doing a sleep study so they can look at exactly what my sleep is like.

Even though I am psychologically fine, the doctors have also talked about that my symptoms could also be connected to having been on lithium for so long. My body and brain were used to having the chemical. Its absence could also be responsible for the physical symptoms I am experiencing. Doctors also say that there is little research into what the long term effects could be from having been on lithium for so long and then going off it. Because bipolar is a chemical imbalance it usually means you are on the drug for life once you start it. Being misdiagnosed yet being on the drug for so long and then going off of it I guess is a pretty unique situation. Thus there has not been much research into it because they are not even cases/incidents.

I am wondering if there are other people out there who are similar to me? Have you been on lithium for a long period of time (5 or more years) and then gone off of it? What were the side-effects/symptoms of your withdrawal from the drug? Did you experience any of the symptoms I am experiencing? How long did it last? Did you eventually get better? What kind of treatment did you pursue?

Appreciate any insights/thoughts/experience that anyone is able to share.

While I am not sure what is causing the physical symptoms I am experiencing, I sure would like to figure it out so I can feel better. I recently completed work with a psychologist, who along with all the doctors I am seeing, agrees that I am doing really well psychologically but that there is something definitely physically wrong with me. My neurologist says that since the lithium was taken out of my system, my brain has had to work to "rewire" and "reprogram" to adjust. Is it possible that that is part of what I am experiencing? And if it is, how long will this last?

THANKS for any and all help you are able to provide.

Reply Flag this Discussion

1 Replies:

  • I was misdiagnosed for 14 years as being bipolar and was on an aggressive dosage of lithium (900 mgs) all those years. Six years ago, due to the lithium, I developed thyroid disease and was put on levothyroxin. Five years ago, I developed a severe case of post-traumatic stress disorder. Because I was "bipolar", I was additionally put on a number of anti-depressants and anti-psychotics. As my condition got progressively worse and my suicidal ideation increased, dosages were increased and the number of medications increased. For over three years, I was also on Geodon, Effexor (maximum dosage - 375 mgs), and Mirtazapine (Remeron). I remained on this combination of five medications until last August when I was hospitalized. While hospitalized, I was seen by four psychiatrists who said I did not need to be on these additional medications, but also said that I was not bipolar. By November, I was weaned off the lithium completely. By the end of December, my thyroid had returned to normal and I was taken off levothyroxin. I have not been on any kind of medication since. Mentally, I am fine now. But since coming off the lithium in particular, I have experienced a host of physical problems that I have seen a number of doctors and specialists about. Major symptoms have been persistent and constant ringing in my ears, severe headaches (particularly on the right side above my right eye), sore eyes, nausea/upset stomach, sleep problems, neck pain, fatigue, and exhaustion. Initially, due to the ringing in my ears, I was maybe getting 1-3 hours total sleep a night; this has improved to where now I get between 5 -7 hours. But it is interupted sleep and when I "wake" up, my head aches, I am sick to my stomach for several hours, and I do not feel refreshed or rested at all. During the past five months, I have been seen by Ear/Nose/Throat specialists, optomolgists, neurologists. I have had a number of MRI's done on my brain and neck. They have ruled out alot of what is not the problem (brain tumor, eye degeneration, severe neck injury/damage). Most of the doctors agree that I am physically exhausted and the belief is that even though the amount of time I am sleeping has improved, that I am not achieving "quality, restful" sleep and it is creating the physical symptoms I have. I am soon going to be doing a sleep study so they can look at exactly what my sleep is like. Even though I am psychologically fine, the doctors have also talked about that my symptoms could also be connected to having been on lithium for so long. My body and brain were used to having the chemical. Its absence could also be responsible for the physical symptoms I am experiencing. Doctors also say that there is little research into what the long term effects could be from having been on lithium for so long and then going off it. Because bipolar is a chemical imbalance it usually means you are on the drug for life once you start it. Being misdiagnosed yet being on the drug for so long and then going off of it I guess is a pretty unique situation. Thus there has not been much research into it because they are not even cases/incidents. I am wondering if there are other people out there who are similar to me? Have you been on lithium for a long period of time (5 or more years) and then gone off of it? What were the side-effects/symptoms of your withdrawal from the drug? Did you experience any of the symptoms I am experiencing? How long did it last? Did you eventually get better? What kind of treatment did you pursue? Appreciate any insights/thoughts/experience that anyone is able to share. While I am not sure what is causing the physical symptoms I am experiencing, I sure would like to figure it out so I can feel better. I recently completed work with a psychologist, who along with all the doctors I am seeing, agrees that I am doing really well psychologically but that there is something definitely physically wrong with me. My neurologist says that since the lithium was taken out of my system, my brain has had to work to "rewire" and "reprogram" to adjust. Is it possible that that is part of what I am experiencing? And if it is, how long will this last? THANKS for any and all help you are able to provide.So...I know this post is really old...but my story is almost identical to yours....I'm wondering how things turned out? Did you ever get back to normal? I would love to know.I was on 600 mgs of lithium for 8 years. I was misdiagnosed as bipolar...now that i've worked through all the issues that were causing me distress in my teen years, I'm hoping I can just go back to being the person I was before these meds messed me up...Overall, I'd say my mood is much better since going off of medications...I tend to laugh more, feel calmer, and I would say I feel depressed much less often...I think I'm actually wired to be a happy camper, believe it or not...So I'm hoping things will get better soon. I'd love to hear what happened with you since you posted this.
    Anonymous 42789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.